PMRGCAuk
7,075 members11,258 posts

Hello, I'm new to posting.

I have been reading posts on here for a few months but it is the first time I have posted.

I am 62 years old , a retired teacher. I was diagnosed with PMR in May 2016. I had been feeling very stiff in my neck and shoulders for a few weeks but put it down to a long haul flight back from Oz. I then had a fall whilst out walking in the Malvern hills , badly damaged my tendons and ligaments around my ankle. One week later, I was in pain everywhere, arms, legs, shoulders and particularly my hands and wrists. At first I presumed it was the after effects of the fall. It got so bad I couldn't get out of bed or bear to let my hubby pull me up from sitting. I went to GP, he got on phone to the on call rheumatologist, I should add I have a history of autoimmune issues, ulcerative colitis and hypersensitivity pneumonitis and also tested positive for the rheumatoid factor. Upshot was the rheumatologist saw me next day, inflammation markers were high and had a steroid injection in my thigh. Within 24 hours I felt so much better. Saw him again in 6 weeks as symptons returning, he then decided to prescribe 10 mg prednisolone , felt sure it was PMR from my symptons but said he thought it may be reactive arthritis.

I have been slowly reducing 1 mg a month to 6 mg in November and have been fine. He suggested I move to 5 mg after Xmas and then 1 mg every 2 months. Last week I woke with awful finger and wrist pain and now shoulder stiffness returning. I went back to 7 mg but still experiencing stiffness first thing. I take a couple of paracetamol and by the evening I'm much better. Morning waking stiffness is still here though.

Do you think I should go to 8mg? I'm puzzled why I should have been fine at 6mg for almost 7 weeks and suddenly start to get symptons again.

Thankyou for taking the time to read this and sorry for droning on, but wanted to put it into context.

This forum is so helpful and informative.

17 Replies
oldestnewest

Hi.

First of all, you did brilliantly to get down to 7 mg in less than 6 months from May. If you can manage on your current dose with the help of paracetamol, then I would suggest you do so for a week. Then if your morning symptoms haven't improved, see your gp again. It might be that a winter virus has caused havoc with inflammation levels. It might be you need to stay on a slightly higher dose for a bit longer. But if you are a)able to sleep and b) able to manage in the morning, I would give it a bit longer.

Reply

Kate, Thankyou so much for your prompt reply. Yes, I'll try that, my next appointment with hospital is not till April, but he told me I can ring his secretary if any problems, he rings me back later in day. I have been so lucky with my treatment and getting to see the rheumatologist so quickly.

Reply

Hello York54, you have done so well with your steroid reductions in such a short time but the fact is that the steroids aren't actually curing anything, they are just damping down the inflammation that causes the symptoms until PMR goes into remission and that often can take anything from 2 years upwards.

I wonder whether after doing so well at 6mg for many weeks, you may have overdone things over Christmas (we all do!) and the stress of doing so has caused the bubbling inflammation under the surface to break through?

Only time will tell whether your present 7mg dose is enough to get on top of the present flare - you are around the dose of natural steroid (cortisol) that our bodies make when well, but this natural production has been suppressed by the artificial steroids, leaving us with a shortfall until our adrenal glands get up to speed with this natural production again. Don't leave it too long before seeing your Dr about increasing slightly higher if symptoms don't improve, otherwise you run the risk of the flaring inflammation taking hold and needing an even higher dose to control it. Fingers crossed, all will be well, especially with an extra dose of TLC!

Reply

I also forgot to add , that just before Xmas I asked the doc if I could have my 5 mg tablets, enteric coated , as I was having terrible acid reflux. I have been taking 15 mg of Lanzoperazole for a long standing problem with reflux.

The coated tablets wouldn't have caused this would they?

Reply

You should not have stomach problems with the enteric coated as they will have passed through the stomach to the gut before being absorbed into the body. Did your doctor give you the coated variety?

Reply

Piglette, I was taking standard un coated tablets, but as I have a history of GI problems, after a short while I noticed my acid reflux and sore stomach were returning with a vengeance. That's when I asked for the gastro resist ones,and my GI problems improved.

Reply

I am so glad you have the coated ones now. They should make a world of difference I would have thought. I have never taken the uncoated as I was worried about stomach problems.

2 likes
Reply

Unlikely, although we are all different in the way we respond both to the illness and to the treatment. I had enteric-coated throughout with no problems. In fact, it was the Lansoprazole and Omeprazole that caused me horrendous bowel problems, and were stopped by my rheumy at my first appointment with him. I sailed through the years on steroids from a 40mg starting point without any digestive problems. I did swear by my small pot of 'live' organic fat-free yoghurt to line my stomach before the daily steroid dose, plus a teaspoon of Manuka honey, and my usual glass of warm water containing a few squeezes of lemon juice - acid but protective as it turns alkaline in the stomach.

Reply

Celtic, I thought so, but you know what it's like, we keep looking for reasons why!! Thankyou for taking time to reply to me.

1 like
Reply

You aren't reducing relentlessly to zero - you are looking for the lowest dose that manages the inflammation. It may be that that lowest dose is really 5.5mg - and the 5mg is just that tiny bit too low. Like a tap dripping into a bucket eventually the bucket fills up and overflows. You might find a couple of days with a bit more will clear it out and you can settle back to 6mg for a while. It doesn't mean you won't get lower - jsut not yet.

It is theoretically possible that the enteric coated have made a bit of difference. The plain tablets are absorbed quickly and reach a short-lived peak dose after a couple of hours, the enteric coated are absorbed much more slowly, reaching a longer lived but lower peak dose and it may take up to 5 or 6 hours to absorb the same amount. The sooner you take the pred after the inflammatory substances are released in the body the less they have to do - and if you take your pred at the same time, plain works faster and probably more efficiently than enteric coated.

I wish I had a board to draw it on...

1 like
Reply

PMRpro, I didn't try 5mg as my hands were so painful again. My fine motor is dreadful , trying to do up a button or unscrew a bottle top really hurts. Now shoulder and neck stiffness. The change in tablet was the only thing that I could think of that was different. Probably the inflamation is bubbling away underneath. I am getting a bit mithered as we are getting quotes for a new bathroom and boiler , as is my wont , I'm stressing!! Really clutching at straws now!!! 😉😉 cheers for your input though. 👍👍👍

Reply

Ah - the stress is as likely to be the trouble as anything else!

Hmmm though - sounds like an add-on rather than the PMR itself. Have you done anything to hurt your neck/upper back? I get problems like that due to myofascial pain syndrome.

Reply

The first time I noticed the neck and shoulder pain was after a long haul flight. When I turned my head from side to side I could almost hear the bones moving!! At the time I just put it down to the flight. After my fall it seemed to crank up a gear, it was the pain in my fingers and wrists that were unbearable. I couldn't even bear to touch my little finger. The consultant referred me for a scan of my hands, but of course, by the time I had that, I had been on pred for a few weeks and the pain had gone. The scan showed some mild inflammation around my knuckles, but all the swelling had gone by then. I expect he was trying to rule out RA.

Reply

Yes - that is the sort of scenario that makes my back muscle problems take off! They just go into spasm and trap nerves - and that causes referred pain. I found Bowen therapy helped when the doctors just looked confused. I now live in Italy - and it was a mainstream doctor in the Pain Clinic who identified what it was.

Are you in/near York? You must be oop north somewhere if you say mithered...

Reply

No unfortunately, I'm from the Yorkshire dales, but have lived in the Midlands for a very long time. I love going "home", you can take the lass out of Yorkshire, but not Yorkshire out of the lass!!! 😉😉😃😃😃

1 like
Reply

Which Dales? My daughter is a paramedic in Whitby - but seems to end up all over the place...

Reply

I'm from Skipton, it's classed as the gateway to the Yorkshire dales. North Yorkshire. I love Whitby, great fish and chips!! You have the N Yorks moors towards Whitby.

Reply

You may also like...